MENU
WORLDALLERGY.ORG
Facebook: World Allergy Organization
Twitter: World Allergy Organization
LinkedIn: World Allergy Organization
Back to Top

Ask The Expert

June 2, 2021

ACE Inhibitors

Question

Should we routinely cease ACE inhibitors in someone with food, drug or venom anaphylaxis? What about angiotensin-receptor blockers (sartans)?

Answer

It is known that anaphylaxis reaction is initiated by allergen cross-linking of immunoglobulin E mainly on mast cells surface, that leads to degranulation and release of diverse hypersensitivity mediators such as histamine, tryptase, platelet-activating factor, prostaglandins, and leukotrienes. [1] These chemical mediators activate inflammation, particularly through histamine which causes vasodilation leading to increased vascular permeability and decreased peripheral vascular resistance. [1] The resulting hypotension leads to activation of the renin-angiotensin system, a mechanism blocked by angiotensin-converting-enzyme (ACE) inhibitors, hence theoretically leading to intensified anaphylaxis. [2] Moreover, inhibition of ACE, decrease bradykinin catabolism related to the pathogenesis of ACE inhibitor-induced angioedema in some risk populations. [3]

There is a study suggesting that patients ACE inhibitors are at an increased risk of anaphylaxis. Lee et al [4] evaluated the association between antihypertensive medication use and increased anaphylaxis severity. Among 302 patients with anaphylaxis, 18% had syncope, hypoxia, or hypotension, 19% required hospitalization, and 46% had 3 or more organ system involvement. After adjusting some features ACE inhibitor use was a significant risk factor of anaphylaxis for multiorgan systemic involvement and hospitalization. However, the evaluation to continue or to withhold ACE inhibitor should be individualized according to the clinical setting.

Regarding patients with a drug allergy, there are no studies that associate a greater risk for anaphylaxis or severe allergic reaction. Culprit agents for previous reactions are often avoided in patients with a drug allergy background. Despite of it might exist a theorical risk in patients with a new-drug allergy diagnosis who is taking ACE inhibitors, there is no evidence to make a recommendation to withhold them at the clinical practice.

For food allergy, there have been reports of patients with severe clinical manifestations while taking ACE inhibitors. A case of severe anaphylactic shock from walnuts and pine nuts was reported in a woman who was taking ramipril [5] and 2 patients with food pollen allergy who presented severe angioedema while taking lisinopril [6]. These publications hypothesized ACE inhibitor could have contributed to the symptoms. In this context, in patients with previous known food allergy diagnosis ACE inhibitor should be avoided, particularly if there is an alternative antihypertensive treatment.

At the situation of venom allergy Ruëff et al [7] performed a retrospective study of 206 Hymenoptera venom allergic patients and found that the patients taking ACE inhibitors had an increased risk of severe anaphylaxis. Therefore, it may be recommended to avoid ACE inhibitors in those patients who are venom allergic. Moreover, regarding immunotherapy there are reports of severe anaphylaxis with Hymenoptera venom immunotherapy in patients taking ACE inhibitors. [8][9] These patients had anaphylaxis with severe hypotension after administration of a subcutaneous injection of Hymenoptera venom. Based on this available evidence, it should be considered stopping ACE inhibitors for at least 24 hours before administering venom immunotherapy injections to prevent severe systemic reactions. [10]

In conclusion, I would recommend avoiding ACE inhibitors in patients with anaphylaxis with venom allergy background and to withhold them temporarily before venom immunotherapy shots. In other clinical context, there is no evidence to avoid ACE inhibitors, however the physician should evaluate patient´s risks individually.

References:

  1. Bochner BS, Lichtenstein LM. Anaphylaxis. N Engl J Med 1991;324:1785-90.
  2. Ma TK, Kam KK, Yan BP, Lam YY. Renin-angiotensin-aldosterone system blockade for cardiovascular diseases: current status. Br J Pharmacol. 2010 Jul;160(6):1273-92. doi: 10.1111/j.1476-5381.2010.00750.x. PMID: 20590619; PMCID: PMC2938800.
  3. Kostis JB, Kim HJ, Rusnak J, Casale T, Kaplan A, Corren J, Levy E. Incidence and characteristics of angioedema associated with enalapril. Arch Intern Med. 2005 Jul 25;165(14):1637-42. doi: 10.1001/archinte.165.14.1637. PMID: 16043683.
  4. Lee S, Hess EP, Nestler DM, Athmaram VRB, Bellolio MF, Decker WW, et al. Antihypertensive medication use is associated with increased organ system involvement and hospitalization in emergency department patients with anaphylaxis. J Allergy Clin Immunol 2013;131:1103-8.
  5. Moneret-Vautrin DA, Blain H, Kanny G, Bloch Y. Anaphylaxis to walnuts and pine nuts induced by ACE. Allergy 1998;53:1233-4.
  6. Ferastraoaru D, Rosenstreich D, Jariwala S. Severe angioedema associated with angiotensin-converting enzyme inhibitor therapy in two patients with pollenfood allergy syndrome. J Clin Hypertens (Greenwich) 2015;17:493-4.
  7. Ruëff F, Przybilla B, Bilo M, Muller u, Scheipl F, Aberer W, et al. Predictors of severe systemic anaphylactic reactions in patients with Hymenoptera venom allergy: importance of baseline serum tryptase—a study of the European Academy of Allergology and Clinical Immunology Interest Group on Insect Venom Hypersensitivity. J Allergy Clin Immunol 2009;124:1047-54.
  8. Tunon-de-Lara JM, Villanueva P, Marcos M, Taytard A. ACE inhibitors and anaphylactoid reactions during venom immunotherapy. Lancet 1992;340:908. J ALLERGY CLIN IMMUNOL PRACT MONTH 2017 4 COOP ET AL
  9. Ober AI, MacLean JA, Hannaway PJ. Life-threatening anaphylaxis to venom immunotherapy in a patient taking an angiotensin-converting enzyme inhibitor. J Allergy Clin Immunol 2003;112:1008.
  10. Lieberman P, Nicklas RA, Randolph C, Oppenheimer J, Bernstein D, Bernstein J, et al. Anaphylaxis—a practice parameter update 2015. Ann Allergy Asthma Immunol 2015;115:341-84.

Reviewer:

José Calero-Herrera
Allergy and Clinical Immunology
Hospital Nacional Edgardo Rebagliati Martins
Lima, Peru


Back to Question & Answer list

Note: Please read disclaimer. Ask the Expert is for licensed physicians only.

Cookie Notice

This site uses cookies. By continuing to browse this site, you are agreeing to our use of cookies. Review our cookies information for more details.

OK